Log in with your email address username.

×

Visceral leishmaniasis in a patient taking adalimumab for rheumatoid arthritis

Opportunistic infections have been increasingly recognised with the advent of biological therapy for rheumatic disease. Visceral leishmaniasis (VL) has been reported in Europe in association with tumour necrosis factor-alpha inhibitors. We report the first case of VL in an Australian returned traveller taking adalimumab.

Clinical record

A 69-year-old, Australian-born woman with a 14-year history of seropositive rheumatoid arthritis presented with a 3-week history of sweats and 1 week of severe malaise and postural dizziness. She had previously been treated with a variety of disease-modifying antirheumatic drugs (DMARDs) and was taking methotrexate 20 mg weekly at the time of admission. She had suffered from an arthritic flare over the preceding 6 months and, as a result, was treated with adalimumab (an inhibitor of tumour necrosis factor-alpha [TNF-α] and a type of biological DMARD) 40 mg fortnightly for 8 weeks before her admission. The results of all pretreatment screening tests, including for latent tuberculosis, were negative. Her background history included atrial fibrillation, coronary artery disease, hypertension, pulmonary infiltrates that were presumed to be rheumatoid nodules (stable under computed tomography [CT] observation over a 3-year period). She was an ex-smoker with…

email